Alert archive / North Dakota / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Grand Forks, ND

January 6, 202112 counties in North Dakota

NWS Grand Forks, ND issued this dense fog advisory at Jan 6, 2021, 10:36 PM CST for 12 counties in North Dakota. It took effect at Jan 7, 2021, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2021, 10:36 PM CST (04:36 UTC)
In effect from
Jan 7, 2021, 12:00 AM CST
Expired
Jan 7, 2021, 9:00 AM CST
In force
9 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS73 KFGF 070436
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1036 PM CST Wed Jan 6 2021

NDZ006-007-014-015-024-071200-
/O.NEW.KFGF.FG.Y.0002.210107T0600Z-210107T1200Z/
Towner-Cavalier-Benson-Ramsey-Eddy-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, and New Rockford
1036 PM CST Wed Jan 6 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM CST THURSDAY...

* WHAT...Visibility less than one quarter mile in dense fog.

* WHERE...Towner, Cavalier, Benson, Ramsey and Eddy Counties.

* WHEN...Until 6 AM CST Thursday.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
3 follow-up statements
275 
WWUS73 KFGF 070849
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
249 AM CST Thu Jan 7 2021

NDZ038-049-052-071200-
/O.EXA.KFGF.FG.Y.0002.000000T0000Z-210107T1200Z/
Barnes-Ransom-Sargent-
Including the cities of Valley City, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, and Rutland
249 AM CST Thu Jan 7 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Visibility less than one quarter mile in dense fog.

* WHERE...Barnes, Ransom and Sargent Counties.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

NDZ006-007-014-015-024-071200-
/O.CON.KFGF.FG.Y.0002.000000T0000Z-210107T1200Z/
Towner-Cavalier-Benson-Ramsey-Eddy-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, and New Rockford
249 AM CST Thu Jan 7 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Towner, Cavalier, Eddy, Benson and Ramsey Counties.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
642 
WWUS73 KFGF 071153
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
553 AM CST Thu Jan 7 2021

NDZ006-014-024-071300-
/O.CAN.KFGF.FG.Y.0002.000000T0000Z-210107T1200Z/
Towner-Benson-Eddy-
Including the cities of Cando, Fort Totten, Maddock, Leeds, 
Minnewaukan, and New Rockford
553 AM CST Thu Jan 7 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities have improved while some patchy fog does remain.

$$

NDZ026-028-029-054-071500-
/O.EXB.KFGF.FG.Y.0002.000000T0000Z-210107T1500Z/
Nelson-Griggs-Steele-Western Walsh-
Including the cities of Lakota, Mcville, Aneta, Tolna, 
Cooperstown, Finley, Hope, Edinburg, Adams, and Lankin
553 AM CST Thu Jan 7 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Nelson, Griggs, Steele and Western Walsh Counties.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

NDZ007-015-038-049-052-071500-
/O.EXT.KFGF.FG.Y.0002.000000T0000Z-210107T1500Z/
Cavalier-Ramsey-Barnes-Ransom-Sargent-
Including the cities of Langdon, Devils Lake, Valley City, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland
553 AM CST Thu Jan 7 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Ramsey, Cavalier, Ransom, Barnes and Sargent Counties.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
580 
WWUS73 KFGF 071503
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
903 AM CST Thu Jan 7 2021

NDZ007-015-026-028-029-038-049-052-054-071800-
/O.EXP.KFGF.FG.Y.0002.000000T0000Z-210107T1500Z/
/O.NEW.KFGF.FG.Y.0003.210107T1503Z-210107T1800Z/
Cavalier-Ramsey-Nelson-Griggs-Steele-Barnes-Ransom-Sargent-
Western Walsh-
Including the cities of Langdon, Devils Lake, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, 
and Lankin
903 AM CST Thu Jan 7 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Cavalier, Ramsey, Nelson, Griggs, Steele, Barnes, 
  Ransom, Sargent and Western Walsh Counties.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

NDZ030-039-053-071800-
/O.NEW.KFGF.FG.Y.0003.210107T1503Z-210107T1800Z/
Traill-Cass-Richland-
Including the cities of Mayville, Hillsboro, Hatton, Portland, 
Fargo, and Wahpeton
903 AM CST Thu Jan 7 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Traill, Cass and Richland Counties.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this dense fog advisory went out at Jan 6, 9:48 PM CST, 48 minutes earlier.

Area forecast discussion, Jan 6, 9:48 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
948 PM CST Wed Jan 6 2021

.UPDATE...
Issued at 948 PM CST Wed Jan 6 2021

Far northwestern counties starting to get foggy, although webcams
don't indicate it is as widespread as further west. Expanded the
mention of fog and will continue to keep an eye on fog density as
we head later into the evening.

UPDATE
Issued at 701 PM CST Wed Jan 6 2021

Made some adjustments for cloud cover and fog. Stratus over south
central ND continues to move north, with some lowered visibility
with it. There is also some patchy fog in northeastern ND
developing ahead of the main stratus. Spread the patchy fog
mention a bit further.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 304 PM CST Wed Jan 6 2021

The main impact in the short term is the potential for more fog
or stratus tonight into Thursday morning.

As of mid afternoon, cloud cover was highly variable. About half
the area was cloudy, while the other half was partly cloudy.
Expect the cloudy areas to expand, with more clouds than not
overnight. However, with the wide variations in cloud cover, low
temperatures could be all over the place. Like the past few
nights, there could also be some fog. At this point, confidence in
when, if, or where this may form is low. Model guidance is
hinting that the eastern or western fringe areas of our FA may
have the best chances. Highs Thursday will be similar to today,
with upper 20s to mid 30s fairly uniform. The forecast had some
minimal precipitation chances across the western Devils Lake
region late Thursday night. Overall forcing mechanisms look pretty
weak, therefore this would be a fairly low confidence event as
well. Model guidance today has indicated this weak event may stay
just west of the FA now, but it will bear watching.

.LONG TERM...(Friday through Wednesday)
Issued at 304 PM CST Wed Jan 6 2021

Widespread hazardous weather is not expected this weekend through
mid next week. While there will likely be a weak clipper or two
moving through the area around this weekend, forcing looks quite
weak at the moment with limited clashing of air masses. A handful of
ensemble members bring light QPF around a tenth of an inch over
the weekend, although the majority of members show less than this.
Therefore the forecast reflects dry weather, although light snow
and/or wintry mix and their resulting limited impacts cannot be
completely ruled out. The next chance for increasing precip chances
come late next week with the possibility of more robust clipper
passages, although this lies outside of the forecast period. Warmer
than average temperatures are also expected throughout the forecast
period with highs generally in the 20s to 30s and lows into the
teens and 20s. This is driven by general consensus of anomalous
upper ridging to the west nudging into the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 543 PM CST Wed Jan 6 2021

Stratus over southeastern ND and some mid level clouds over the
Red River Valley and portions of northwestern MN. Alternating
cloudy and clear spots expected for much of the night, just a
question of where and when. Most of the CAMs break out some fog
and this will be possible in the clear areas, but questionable
where the clear areas will be. Based on current satellite trends
think there could be some fog formation over west central MN that
moves northwestward thanks to southeasterly winds picking up.
Some guidance puts KFAR in fairly dense fog by morning, but not
confident enough to include at this point and kept vis around 1SM
for now. Other sites will be in the 3-5SM range and some IFR
ceilings that are currently over south central ND will move into
the area. All sites should be IFR or MVFR tomorrow morning. Some
improvement by afternoon, but confidence is not high.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Godon
LONG TERM...CJ
AVIATION...JR
Hazardous weather outlook, Jan 6, 10:08 AM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1008 AM CST Wed Jan 6 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071615-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1008 AM CST Wed Jan 6 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 9:03 AM CSTDense Fog AdvisoryFGFBarnes, Cass, Cavalier, Grand Forks, Griggs, Nelson and 9 more26 hr

Nearby

Dense Fog Advisories in North Dakota, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.